MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/06/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since an evd catheter was placed in a different location in the brain than anticipated with brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of the initial evd placed with the aid of navigation in a prone approach was detected by the surgeon immediately before continuing with the surgery when the expected csf was not received, and the evd was successfully placed to its desired target position freehand at the end of the same surgery with a new burr hole in a supine approach.- the final outcome of the surgery was successful as intended, including the tumor resection with navigation, and the evd placement.- there was no harm nor negative effect to the patient due to the deviating initial placement, also not due to surgery/anesthesia prolong of ca.1 hour.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the initial stylet with catheter placements with the aid of navigation deviating from the intended/planned target point in the brain by ca.3 mm, and not entering the ventricle, is: - the disposable stylet's tip became bent inside the brain, due to resistance (e.G.At the corpus callosum and/or ventricle wall) and the corresponding forces applied by the user to protrude the stylet into the intended structure and depth in the brain.As per brainlab instructions, the navigated stylet must be inserted straight and without bending during navigation.As per the surgeon, the entry point was accurate, and resistance was felt when protruding the navigated stylet to the brain ventricle.Mechanical changes of a calibrated instrument navigated with optical tracking, e.G.Bending of the tip by mechanical forces during navigation, cannot be recognized or compensated by the navigation system.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for placement of an external ventricular drain (evd) into the brain's ventricle, and a resection of a tumor located right sub-occipital ca.1cm deep in the brain, was performed with the aid of the display by the brainlab navigation software cranial 3.1.When placing the evd first in a prone approach, the surgeon experienced resistance from the corpus callosum and did not receive the expected cerebrospinal fluid (csf) at 4 attempts.The surgeon determined that the target point of the catheter had deviated from the desired target by ca.3mm, decided to continue with the tumor resection first, and extended the same surgery to place the evd freehand with a supine approach successfully.According to the surgeon (treating clinician): - the deviation of the initial evd placed with the aid of navigation in a prone approach was detected by the surgeon immediately before continuing with the surgery when the expected csf was not received, and the evd was successfully placed to its desired target position freehand at the end of the same surgery with a new burr hole in a supine approach.- the final outcome of the surgery was successful as intended, including the tumor resection with navigation, and the evd placement.- there was no harm nor negative effect to the patient due to the deviating initial placement, also not due to surgery/anesthesia prolong of ca.1 hour.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21544861
Report Number8043933-2025-00016
Device Sequence Number12526522
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number71205B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2025
Initial Report FDA Received Date03/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown